Demi Lovato’s Overdose

blog

Demi Lovato, American singer and actress, was recently found unconscious at her Hollywood Hills home. Narcan (an emergency medication to reverse narcotic overdoses) was used by paramedics to save her life. Demi has battled multiple medical disorders including bipolar disorder, bulimia, addiction, and anxiety.

 

Unfortunately a wide number of people are at risk for opioid overdose. According to the CDC this includes anyone who uses chronic opioids for management of cancer pain OR non-cancer pain as well as persons who use heroin or obtain opioids illicitly. Overdose can occur when a patient purposely misuses the drug (such as with Heroin overdose) or as well as medication error. Doctor gives the wrong dose, pharmacy gives the wrong dose, patient can take the wrong dose (you get the point).

 

The reason overdoses kill people is that opiates can overwhelm certain receptors in the brain, that are responsible for making us breathe. When they are overwhelmed breathing can slow down to a dangerous level or even stop. Without breathing, your body’s oxygen level plummets and brain damage or death can occur. This is why quickly recognizing the signs of an opioid overdose is so important.

 

The following are important signs that somebody might be overdosed on opioids:

 

“Pinpoint pupils”

Fingernails or tips of fingers may start turning blue or purple

 

Breathing is slowed or has stopped

 

Heartbeat is slowed

 

Unresponsive to voice or touch

 

Fast action with opioid reversal agent is critical if overdose is suspected. Naloxone (generic name) otherwise known as Narcan should be administered immediately.

 

Taken from Narcan prescription site – shows an example of how to administer Narcan spray:

Narcan (naloxone) is now available prescription free in most states. It has saved Demi’s life and countless others. If a loved one or friend has a problem with opioids having Narcan around can save their life.

 

If you know anyone struggling with substance abuse there is help:

 

https://www.samhsa.gov/find-help/national-helpline

 

SAMHSA’s National Helpline – 1-800-662-HELP (4357)

 

Our thoughts and prayers are with her and her loved ones.



Avatar